Aa
Aa
A
A
A
Close
Avatar universal

drug use post transplant

My husband is 4 years post transplant. He has   severe neuropathy due to HCV. His dr's have chosen not to treat the HCV because his liver is doing very well. The HCV is  currently >6,000,000. I know this doesn't really mean anything, other than the neuropathy and a general feeling of fatigue and frequent fevers and the neuropathy. He has experienced several falls due to the numbness in his legs and feet, resulting in broken ribs, and  arms and shoulder. He has a great deal of pain mostly due to the neuropathy, but also the broken bones. His dr has put him on a high dosage of fentanyl, as well as dilaudid for breakthrough pain. He takes 2  two mg. xanax for insomnia. He is prescribed 2 four  mg. dilaudid daily. I recently learned he was injecting the dilaudid. I am extremely concerned   and feel helpless. He was a drug addict for many years, but was clean 15 years prior to transplant. I want to know what this drug use now is doing to his liver, even though the liver function test are O.K. They do raise occasionally, but never enough for dr's to be concerned. He also takes 1800 mg daily of neurontin for the neuropathy. Neurologist says the only cure for the neuropathy is treatment for the HCV. His hepatologist wants to wait for new drugs. This situation is growing worse daily, My husband says if I tell his transplant dr about the drug use he will leave. Do you have any suggestions or advice?  Thanks for your help.
3 Responses
Sort by: Helpful Oldest Newest
517301 tn?1229797785
MEDICAL PROFESSIONAL
i am sorry for this difficult situation.  HCV can cause cryoglobulinemic vascultis and neuropathy and treatment of the HCV would in fact be the therapy.  This would be very unusual however.  prograf can contribute to the peripheral neuropathy so his levels should be adjusted accordingly.  he should see both a neurologist with an expertise in peripheral neuropathy as well as a pain management expert.  i think you should seriously think about enlisting the help of the transplant team as this is a complex situation that you cannot handle on your own. The drug use itself shouldn't directly affect the liver but the byproduct of this behavior could lead to rejection, etc.
Helpful - 0
Avatar universal
Has his dr suggested Neurontin or Lyrica for the neuropathy? It helped me immensely, I do fall occasionanlly but its mostly because I have slight foot drop from the coma, and if I forget to pick up my feet I trip and fall.  His hx of fractures sound more due to drug use than neuropathy.  I am careful what drugs I use as everything is filtered through the liver.  Seems like hes on alot of meds, can;t you tell his dr he is abusing them and have the dr cut him off from the more dangerous ones?  Fentanyl and dilaudid will make you fall down, for sure.  Using drugs IV is counterproductive to liver transplant success and I can't imagine why anyone would do this after going through so much with a transplant. Drug counseling seems like a good idea too.  Good Luck to you both.
Helpful - 0
Avatar universal
Lindysturn wrote in her question:  "...He also takes 1800 mg daily of neurontin for the neuropathy....."
Helpful - 0

You are reading content posted in the Liver Transplant Forum

Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?